For anyone who has struggled with acne, Accutane is undoubtedly a pretty haunting term. Isotretinoin—more commonly known as Accutane—is an intense oral medication for treating severe acne that clears the skin over the course of several months by shrinking the oil glands and reducing sebum production. For for many, like myself, it’s a last resort for solving years of troubled skin. I’ve struggled with acne since I was 14, and have tried almost every prescription topical and oral medication on the market: spironolactone, doxycycline, Aczone, Epiduo. You name it, I tried it. But last year I decided to take the plunge and try Accutane for the first time.
Known for its wide array of intense side effects, I was nervous to start the medication, but six months later I’m on the other side and my skin is the best it’s ever been. That being said, throughout the course of my six-month treatment (three months on 30mg of isotretinoin and the other three on 60mg), I had several side effects and experiences that no one—the internet included—warned me about and the, and the effects on my day to day life were pretty significant. For anyone considering starting the half-year treatment, here is what I wish someone told me before I started.
You are probably going to experience “purging” breakouts.
I was aware from the beginning of my treatment that I wouldn’t start to see real, noticeable change until about halfway through, but no one told me about the dreaded “purging” breakout. At just over two months into my treatment, my skin started breaking out worse than before, with painful, cystic pimples all over my face. I started to panic thinking that the medication wasn’t working, but it turns out that experiencing a flare up at the beginning of treatment is super common. Essentially, Accutane does a lot to your body, and it takes time for your system to adjust, so don’t freak out if your skin gets worse before it gets better.
Many of the side effects affect the full body.
Don’t get me wrong, the dry skin, lips and nose are REAL, but the more significant issues I faced on the medication effected my whole body. Now, my doctor was never certain whether or not the severe heartburn I started experiencing about a month in was in fact a direct result of the medication (though many Reddit users seem to have faced similar issues throughout the treatment per my internet deep-diving), but ever since I started Accutane, I have to take over-the-counter heartburn medication weekly to prevent from having painful bouts of acid reflux every time I eat. Before I started taking medication to help, the pain even got so bad I ended up going to the emergency room for chest pain. Though it’s not a common side effect, isotretinoin can cause several strange health issues, and for me, one was intense heartburn.
Another much more common but equally as painful side effect I began to experience toward the end of treatment was joint pain. My doctor had warned me that joint pain could occur, and luckily mine never got severe enough to hinder my treatment, but I did definitely notice that my joints—specifically my knees and hips—where more sensitive than normal. Thankfully it wasn’t excruciating, but it wasn’t fun. Picture that early-morning, just-go-out-of-bed achiness, except all the time.
The more toned down your skin-care routine, the better.
As a beauty writer, I love to try new products and experiment with the latest innovations, especially when it comes to skin care. But I had to learn throughout my six months that your skin gets so sensitive while on the medication that it’s often best to do very little extra. I had to cut down my extravagant, seven-step routine to just a gentle cleanser, moisturizer and sunscreen. I noticed over time that a lot of the products I had used on the regular were starting to irritate my skin or burn upon application as a result of my skin’s now hyper-sensitivity, so I learned that it’s best to stick to a few gentle products while on Isotretinoin.
The mental health effects are real.
I was definitely made aware of the possibility of Accutane worsening anxiety and depression, but I personally underestimated how noticeable the effects would be on my mental health. I’ve been on 20mg of fluoxetine for anxiety and depression since 2019, and 4 months into my treatment I had to increase the dose on my antidepressant for the first time in almost five years. Luckily, the impact on my mental health was not as severe as it could have been—patients are warned to look out for symptoms of pychosis as well as suicidal ideation—but I definitely noticed a significant increase in my overall anxiety level and had to take precautions on my own to prevent it from getting worse.
At the end of the day, if you’re looking to solve your acne struggles once and for all, Accutane will do it. It takes longer than you might think (or hope), but the results are no joke. I personally don’t regret going on the medication at all as my skin has been an insecurity of mine for so much of my life, and I feel so much more confident now. But, I do wish I was more prepared for just how much the treatment would impact other aspects of my life.